Cosmo Magazine on Roaccutane and Sex Drive Loss

Cosmo Magazine on Roaccutane and Sex Drive Loss

Cosmo have published an article linking Roaccutane to libido loss.  Here’s the detail.

Acne is the most common skin condition people tend to develop. Apart from the physical issues acne creates, it can also shake up one’s confidence.  However, as you’ll find out from the account of one girl, the connection between acne and a person’s sex life can be different from the one you would expect. Instead of increasing your self-esteem by getting rid of acne, your confidence can in fact plummet beyond repair, and it may not have to do with acne at all.

Accutane, also known as Roaccutane, is an oral medication that is highly effective at clearing up acne as well as other types of breakouts. Accutane works like no other drug, and can sound like a magic pill for patients who have tried everything with no success.

But when something sounds too good to be true, it sometimes is. Accutane doesn’t come without its share of side effects and risks, and the Cosmo article reports on the sexual side effects experienced by some.

In Sarah’s case, paradoxical as it may sound, her sex life came to a standstill once she started treating her face for acne with Roaccutane. Before that everything was great, except for her own insecurities caused by acne which she had experienced for a large part of her life.  

As with every other drug, there were possible side-effects like nosebleeds, but even those were supposedly rare. As Sarah would soon find out, not only were nosebleeds not rare, but they came with many more side-effects which were not even mentioned to her.

After a few months, Sarah was acne-free at last. Her face cleared up and on the outside her skin was glowing. Unfortunately, this wasn’t without its consequences.

Nosebleeds were frequent, from two to three times a day. Other seemingly unrelated problems started to emerge, including soreness and tenderness of the skin, hair thinning, joint ache, and on top of all, ‘a kind of black, lingering lowness she just couldn’t seem to shift.’  As if that wasn’t enough, Accutane has practically ruined Sarah’s love life, and has even made it uncomfortable and painful.

As mentioned in her interview for Cosmopolitan: “My sex life ground to a halt after a few months of being on it, and it took years for sex to stop being painful.” The worst thing is that even nine years after she can still feel the consequences.

Accutane, also known as Roaccutane, being the powerful drug that it is, comes with a warning that it can in fact cause depression. The medication at the heart of the drug is isotretinoin, an active substance in the drug which is also used in chemotherapy in treatment of certain types of cancer.

But this problem didn’t just affect Sarah. She isn’t the only one whose private life has suffered because she wanted to eliminate acne once and for all.  The Cosmo article goes on to describe others who hold Roaccutane responsible for their libido loss – including Jesse Jones, who wrote of the issue in an email to his parents before his death in 2011.

Profile photo of pete
By Pete

Leave a Reply